Skip to main content
Log in

Combinatorially Two-Orbit Convex Polytopes

  • Published:
Discrete & Computational Geometry Aims and scope Submit manuscript

Abstract

Any convex polytope whose combinatorial automorphism group has two orbits on the flags is isomorphic to one whose group of Euclidean symmetries has two orbits on the flags (equivalently, to one whose automorphism group and symmetry group coincide). Hence, a combinatorially two-orbit convex polytope is isomorphic to one of a known finite list, all of which are 3-dimensional: the cuboctahedron, icosidodecahedron, rhombic dodecahedron, or rhombic triacontahedron. The same is true of combinatorially two-orbit normal face-to-face tilings by convex polytopes.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4

Similar content being viewed by others

References

  1. Bokowski, J., Ewald, G., Kleinschmidt, P.: On combinatorial and affine automorphisms of polytopes. Isr. J. Math. 47(2–3), 123–130 (1984)

    Article  MathSciNet  MATH  Google Scholar 

  2. Coxeter, H.S.M.: Regular Polytopes, 3rd edn. Dover, New York (1973)

    MATH  Google Scholar 

  3. Grünbaum, B.: Convex polytopes, 2nd ed. (Kaibel, V., Klee, V., Ziegler, G.M., eds.), Graduate Texts in Mathematics, vol. 221. Springer, New York (2003)

  4. Grünbaum, B., Shephard, G.C.: Tilings and Patterns. W.H. Freeman & Company, New York (1987)

    MATH  Google Scholar 

  5. Hubard, I.: Two-orbit polyhedra from groups. Eur. J. Comb. 31(3), 943–960 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  6. Hubard, I., Orbanić, A., Weiss, A.I.: Monodromy groups and self-invariance. Can. J. Math. 61(6), 1300–1324 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  7. Matteo, N.: Two-orbit convex polytopes and tilings. Discrete. Comput. Geom (2015). doi:10.1007/s00454-015-9754-2

  8. McMullen, P.: Combinatorially regular polytopes. Mathematika 14(02), 142–150 (1967)

    Article  MathSciNet  MATH  Google Scholar 

  9. McMullen, P.: On the combinatorial structure of convex polytopes. PhD Thesis, University of Birmingham (June 1968)

  10. McMullen, P., Schulte, E.: Abstract Regular Polytopes. Cambridge University Press, Cambridge (2002)

    Book  MATH  Google Scholar 

  11. Monson, B., Schulte, E.: Semiregular polytopes and amalgamated C-groups. Adv. Math. 229(5), 2767–2791 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  12. Schattschneider, D., Senechal, M.: Tilings. Handbook of Discrete and Computational Geometry, pp. 43–62. CRC Press, Boca Raton (1997)

    Google Scholar 

  13. Schulte, E.: The existence of non-tiles and non-facets in three dimensions. J. Comb. Theory Ser. A 38(1), 75–81 (1985)

    Article  MathSciNet  MATH  Google Scholar 

  14. Schulte, E.: Combinatorial space tiling. Symmetry Cult. Sci. 22(3–4), 477–491 (2011)

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Nicholas Matteo.

Additional information

Editor in Charge János Pach

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Matteo, N. Combinatorially Two-Orbit Convex Polytopes. Discrete Comput Geom 55, 662–680 (2016). https://doi.org/10.1007/s00454-015-9752-4

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00454-015-9752-4

Keywords

Mathematics Subject Classification

Navigation